OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 15, Iss. 4 — Apr. 1, 1998
  • pp: 954–961

Hermite–sinusoidal-Gaussian beams in complex optical systems

Lee W. Casperson and Anthony A. Tovar  »View Author Affiliations


JOSA A, Vol. 15, Issue 4, pp. 954-961 (1998)
http://dx.doi.org/10.1364/JOSAA.15.000954


View Full Text Article

Enhanced HTML    Acrobat PDF (250 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Sinusoidal-Gaussian beams have recently been obtained as exact solutions of the paraxial wave equation for propagation in complex optical systems. Another useful set of beam solutions for Cartesian coordinate systems is based on Hermite–Gaussian functions. A generalization of these solution sets is developed here. The new solutions are referred to as Hermite–sinusoidal-Gaussian beams, because they are in the form of a product of Hermite-polynomial functions of either complex or real argument, sinusoidal functions of complex argument, and Gaussian functions of complex argument. These beams are valid for propagation through systems that can be represented in terms of complex beam matrices, and the previous beam solution sets are special cases of these more general results. Propagation characteristics and applications of these beams are discussed, including their use as a basis set for propagation of arbitrary electromagnetic beams.

© 1998 Optical Society of America

OCIS Codes
(140.3410) Lasers and laser optics : Laser resonators
(350.5500) Other areas of optics : Propagation

History
Original Manuscript: July 25, 1997
Manuscript Accepted: November 6, 1997
Published: April 1, 1998

Citation
Lee W. Casperson and Anthony A. Tovar, "Hermite–sinusoidal-Gaussian beams in complex optical systems," J. Opt. Soc. Am. A 15, 954-961 (1998)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-15-4-954


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. N. G. Vakhimov, “Open resonators with mirrors having variable reflection coefficients,” Radio Eng. Electron. Phys. 10, 1439–1446 (1965).
  2. J. A. Arnaud, “Nonorthogonal optical waveguides and resonators,” Bell Syst. Tech. J. 49, 2311–2348 (1970). [CrossRef]
  3. J. A. Arnaud, “Mode coupling in first order optics,” J. Opt. Soc. Am. 61, 751–758 (1971). [CrossRef]
  4. A. E. Siegman, “Hermite–Gaussian functions of complex argument as optical-beam eigenfunctions,” J. Opt. Soc. Am. 63, 1093–1094 (1973). [CrossRef]
  5. J. A. Arnaud, Beam and Fiber Optics (Academic, New York, 1976), especially Subsecs. 2.16, 2.17, and 4.18–4.20.
  6. L. W. Casperson, “Beam modes in complex lenslike media and resonators,” J. Opt. Soc. Am. 66, 1373–1379 (1976). [CrossRef]
  7. R. Pratesi, L. Ronchi, “Generalized Gaussian beams in free space,” J. Opt. Soc. Am. 67, 1274–1276 (1977). [CrossRef]
  8. M. Nazarathy, A. Hardy, J. Shamir, “Generalized mode propagation in first-order optical systems with loss or gain,” J. Opt. Soc. Am. 72, 1409–1420 (1982). [CrossRef]
  9. A. E. Siegman, Lasers (University Science, Mill Valley, Calif., 1986), especially Subsec. 20.5.
  10. A. A. Tovar, L. W. Casperson, “Off-axis complex-argument polynomial-Gaussian beams in optical systems,” J. Opt. Soc. Am. A 8, 60–68 (1991). [CrossRef]
  11. L. W. Casperson, “Gaussian light beams in inhomogeneous media,” Appl. Opt. 12, 2434–2441 (1973). [CrossRef] [PubMed]
  12. A. A. Tovar, L. W. Casperson, “Generalized beam matrices: Gaussian beam propagation in misaligned complex optical systems,” J. Opt. Soc. Am. A 12, 1522–1533 (1995). [CrossRef]
  13. A. A. Tovar, L. W. Casperson, “Generalized beam matrices. II. Mode selection in lasers and periodic misaligned complex optical systems,” J. Opt. Soc. Am. A 13, 90–96 (1996). [CrossRef]
  14. L. W. Casperson, D. G. Hall, A. A. Tovar, “Sinusoidal-Gaussian beams in complex optical systems,” J. Opt. Soc. Am. A 14, 3341–3348 (1997). [CrossRef]
  15. A. E. Siegman, Lasers (University Science, Mill Valley, Calif., 1986), pp. 798–804.
  16. See, for example, J. Mathews, R. L. Walker, Mathematical Methods of Physics (Benjamin, New York, 1964), pp. 96–97.
  17. M. R. Spiegel, Mathematical Handbook of Formulas and Tables, Schaum’s Outline Series (McGraw-Hill, New York, 1991), pp. 131–135.
  18. L. W. Casperson, “Spatial modulation of Gaussian laser beams,” Opt. Quantum Electron. 10, 483–493 (1978). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Figures

Fig. 1 Fig. 2 Fig. 3
 

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited